Georgia, 2007Hail and Damaging Wind in Georgia, August 18, 2007
August 18, 2007 · NWS FFC · 2 events in 2 counties and zones
Compared to the previous day, August 17th, this was a minimal day for severe weather. However, northwest flow aloft combined with residual moisture and a weak stalled front across north Georgia to generate isolated afternoon and evening thunderstorms, mainly across west and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Compared to the previous day, August 17th, this was a minimal day for severe weather. However, northwest flow aloft combined with residual moisture and a weak stalled front across north Georgia to generate isolated afternoon and evening thunderstorms, mainly across west and central Georgia. A couple of these became severe producing hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 18, 2:17 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 18, 2:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT SAT AUG 18 2007
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
UPPER RIDGE STILL IN PLACE OVER THE SOUTHEAST...WITH UPPER LOW
BEGINNING TO MOVE WEST ACROSS THE NORTHERN GULF. THE FRONT THAT
CAUSED ALL THE ACTIVITY FRIDAY AFTERNOON AND EVENING IS STILL
SLOWLY WORKING ITS WAY ACROSS THE STATE...NOT MUCH PUSH BEHIND
IT AND IS NEARLY STATIONARY...AND THE DRIER DEWPOINTS WILL SLOWLY
FILTER INTO NORTH GEORGIA BEHIND THE FRONT LATER TONIGHT AND INTO
SUNDAY. SOME MOISTURE RETURN AROUND THE PERIPHERY OF THE WESTERN
ATLANTIC SURFACE HIGH WILL ALLOW STORMS TO FORM SOUTH OF THE FRONT
THIS AFTERNOON AND EVENING...SHOULD NOT BE AN ISSUE FOR THE NORTH
PART OF THE FORECAST AREA BUT WITH CAPES IN THE SOUTHERN PORTIONS OF
THE CWA ALREADY 2000-3000 J/KG AND LIS BELOW -6C...THE ADDED LIFT
WITH THE FRONT AND SLIGHTLY COOLER TEMPERATURES ALOFT DUE TO THE
UPPER LEVEL LOW MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WINDS THE MAIN THREAT.
THE REMNANTS OF TD ERIN PHASE WITH A MIDLEVEL SHORTWAVE TOWARD THE
END OF THE SHORT TERM...ALTHOUGH THERE ARE SOME DISAGREEMENTS IN
THE MODELS WITH THIS SCENARIO...BUT THE GFS IS SUPPORTED BY OTHER
MODELS ALOFT SO HAVE GONE WITH ITS SOLUTION FOR THE MOST PART.
THE SURFACE REFLECTION OF THIS WILL END UP WITH THE FRONT DRIFTING
BACK NORTH AND MERGING WITH A SURFACE TROUGH ACROSS THE OHIO
VALLEY. THE RESULTANT TROUGH ON THE GFS IS FURTHER SOUTH THAN
OTHER MODELS AND MIGHT RESULT IN POPS IN NORTH GEORGIA...BUT SREF
GUIDANCE INDICATES AROUND 10% SO HAVE NOT INCLUDED ANY POPS AT
THIS TIME. DID PUT SLIGHT CHANCE CENTRAL GEORGIA WITH A TYPICAL
SUMMERTIME PATTERN RETURNING AS UPPER HIGH REMAINS FIRMLY
ENTRENCHED OVER THE AREA. ALTHOUGH TEMPS SHOULD COOL DOWN SLIGHTLY
THEY REMAIN ABOVE NORMAL.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE REMAINS THE STORY OF THE EXTENDED...REMAINING IN PLACE
OVER THE SOUTHEAST WITH MAINLY A DIURNAL SUMMERTIME PATTERN OF
POPS AND ABOVE NORMAL TEMPERATURES IN PLACE. NO REAL CHANGE TO
SPEAK OF UNTIL LATE IN THE WEEK WHEN AN UPPER LOW TRIES TO DIG
SOUTH INTO THE CENTRAL PART OF THE COUNTRY FROM CANADA. THIS
PUSHES A FRONT THROUGH MOST OF THE COUNTRY...ALTHOUGH ITS
DIFFICULT TO TELL AT THIS TIME AND THIS FAR OUT EXACTLY HOW FAR
THE FRONT WILL PROGRESS BEFORE IT WASHES OUT. THE GFS IS FASTER
WITH THIS SYSTEM AND NOT AS DEEP WITH THE UPPER TROUGH BUT THERE
IS SOME AGREEMENT ON THE GENERAL TREND. NO CHANGES TO THE
EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 96 71 95 71 / 5 10 10 10 10
ATLANTA 75 95 74 94 74 / 5 10 10 10 10
BLAIRSVILLE 64 92 66 90 65 / 5 10 10 10 10
CARTERSVILLE 71 96 68 94 68 / 5 10 10 10 10
COLUMBUS 74 97 76 94 76 / 10 10 10 20 10
GAINESVILLE 72 94 71 93 72 / 5 10 10 10 10
MACON 71 97 72 96 74 / 10 10 10 20 10
ROME 70 95 70 94 70 / 5 10 10 10 10
PEACHTREE CITY 68 94 67 92 69 / 5 10 10 10 10
VIDALIA 73 96 73 95 73 / 10 10 10 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TDP
Hazardous weather outlook, Aug 18, 9:35 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1035 AM EDT SAT AUG 18 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1035 AM EDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING
ACROSS CENTRAL GEORGIA.
.SYNOPSIS...
A STATIONARY FRONT ACROSS NORTH GEORGIA WILL DRIFT NORTH OF THE AREA
TONIGHT. A SURFACE THERMAL TROUGH ACROSS SOUTH CENTRAL GEORGIA WILL
DISSIPATE TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FREQUENT LIGHTNING CAN ALSO BE
EXPECTED. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE
ACROSS CENTRAL GEORGIA FROM HEARD TO EMANUEL COUNTIES AND SOUTH THIS
AFTERNOON AND EVENING.
.DISCUSSION...
A MOIST AIRMASS WILL BECOME UNSTABLE ACROSS CENTRAL GEORGIA
WITH CAPES OF 1500 TO 2500 AND LIFTED INDICES OF MINUS 3 TO MINUS 7.
THIS WILL GIVE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WINDS ASSOCIATED...THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
BDL
In the hours before
Special weather statement, Aug 18, 4:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT SAT AUG 18 2007
GAZ053-182200-
524 PM EDT SAT AUG 18 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
COWETA COUNTY UNTIL 600 PM EDT...
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SENOIA...MOVING WEST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE STARRS MILL...SENOIA...HARALSON...TURIN...SHARPSBURG...
NEWNAN...MORELAND AND EAST NEWNAN. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
16
Special weather statement, Aug 18, 4:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT SAT AUG 18 2007
GAZ054-182215-
552 PM EDT SAT AUG 18 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FAYETTE COUNTY UNTIL 615 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAYETTEVILLE...MOVING NORTHWEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FAYETTE COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE FAYETTEVILLE...PEACHTREE CITY...LEES MILL...SANDY CREEK
AND TYRONE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
16
Special weather statement, Aug 18, 5:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT SAT AUG 18 2007
GAZ110-182230-
600 PM EDT SAT AUG 18 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TELFAIR COUNTY UNTIL 630 PM EDT...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LUMBER CITY...MOVING WEST AT
10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LUMBER CITY AND TOWNS. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
16
Thunderstorm Wind, Fayette
- When
- August 18, 5:00 PM EST to 5:03 PM EST
- Where
- Fayette County, 1 mi ENE of Peachtree City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 33.425, -84.434
An off duty National Weather Service employee of the Peachtree City, Georgia forecast office observed that six to seven large pine trees were blown down in the Highlands Subdivision near the intersection of Georgia Highway 54 and Peachtree Parkway.
Hail, Wilcox
- When
- August 18, 6:30 PM EST to 6:33 PM EST
- Where
- Wilcox County, 1 mi NNW of Owensboro to 2 mi NNW of Owensboro
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.883, -83.436
The Rochelle Police Department observed quarter-sized hail just outside of Owensboro on Georgia Highway 233.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, August 18 to 21, 20077 deaths · 32 injured · $182 million · 27 events
- Tornadoes and Flash Flooding in Oklahoma, August 18 to 19, 20076 deaths · 3 injured · $5.2 million · EF1 · 72 events
- Flash Flooding and Flooding in Wisconsin, August 18 to 31, 20071 death · $84 million · 22 events
- Flash Flooding and Heavy Rain in Wisconsin, August 18 to 19, 2007$24 million · 12 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 18, 20071 death · 1 injured · 1 event
- Flooding in Texas, August 18 to 19, 2007$5.0 million · 5 events
- Flash Flooding in Minnesota, August 18 to 19, 2007$2.5 million · 11 events
- Flash Flood in Iowa, August 18, 2007$75,000 · 1 event
- Flash Flood and Hail in Tennessee, August 18, 2007$30,000 · 50 kt wind · 11 events
- Damaging Winds in Mississippi, August 18, 2007$31,000 · 50 kt wind · 10 events
- Tornado in Texas, August 18, 2007$10,000 · EF1 · 1 event
- Flash Flood and Hail in Wyoming, August 18, 2007$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55629, 55625.